Alert archive / Maine / Storm Warnings in 2024

Storm Warning 1, NWS Caribou, ME

January 12, 2024

NWS Caribou, ME issued this storm warning at Jan 12, 2024, 3:32 AM EST. It took effect at Jan 13, 2024, 7:00 AM EST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 12, 2024, 3:32 AM EST (08:32 UTC)
In effect from
Jan 13, 2024, 7:00 AM EST
Expired
Jan 13, 2024, 6:21 PM EST
In force
11 hr
Issued by
NWS Caribou, ME

What forecasters said that day

The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this storm warning went out at Jan 12, 1:04 AM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Jan 12, 1:04 AM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
104 AM EST Fri Jan 12 2024

.SYNOPSIS...
High pressure will build in from the west tonight and crest over the
area Friday. Strong low pressure will track into the Great Lakes
Friday night and pull an occluded front across our area Saturday.
Low pressure will continue into Quebec Saturday night and Sunday.
High pressure will build south of the area Monday. A new low will
approach on Tuesday.

&&

.NEAR TERM /THROUGH TODAY/...
104 AM Update...A few light snow showers have moved into the
St. John Valley overnight, as seen on KFVE metar obs and
coinciding underneath colder cloud top temps seen on IR
satellite imagery, indicating further vertical development over
this area. These showers will continue to push northwards and
out of the area through the rest of the night. Temps were
adjusted upwards Downeast slightly based on current observations
and trends, otherwise, the previous forecast remains on track.

Previous Discussion...
Cold front has moved just offshore of the Downeast coast as of
19z. As upr lvl s/wv moves in fm southwestern Maine expect that
isold snow showers or flurries develop over Downeast this
afternoon and evening with very little in the way of measurable
snowfall expected. Clouds increase this evening and remain
cloudy acrs the region until clearing begins close to daybreak.

Temps will drop into the single digits over the North Woods, in the
lwr teens north of the I95 corridor and into the l20s over the
south. Winds will remain out of the west with mixing being
maintained overnight with wind chills dropping twd zero across the
north by morning.

Weak wave will lift north of the CWA during the morning with some
clouds associated with it acrs the St. John Valley. Cannot rule out
a few flurries as it passes but skies will generally be clearing
during the morning hours. Temps will rise to around 20 across the
north and just above frzg over srn zones on Friday.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
Our attention Friday night into Saturday turns to a powerful storm
system tracking northeast through the Upper Midwest. By early
Saturday morning the primary low center will be located over the
Great Lakes with an occlusion running east from this low to a triple
point across Southern New England. An southeast wind ahead of the
occlusion will rapidly increase late Friday night, especially along
the coast. Snow inland and rain and along the coast will begin to
spread into the region early Saturday morning. Primary low pressure
will continue slowly lifting through the Lakes Saturday morning as
the occlusion triple point pushes into Western Maine. Winds will
continue to rapidly increase ahead of the occlusion, especially
Downeast and along the coast. Powerful southeast winds along the
coast will coincide with the highest astronomical tides to
produce potentially extreme tidal flooding at the time of high
tide which is at 11:45 AM Saturday morning. The combination of
the flood tide and very high seas will likely result in coastal
erosion and inundation. Precipitation by noon Saturday will be
snow over the north with rain Downeast. A change from snow over
to a mix then rain will continue north Saturday afternoon.
Precipitation may remain all snow over far northern Maine.
Southeast wind impacts look greatest along the coast where a
high wind warning may be needed. Winds will be a bit less
inland, but could become strong for a time late Saturday into
Saturday evening just ahead of the occlusion during the midday
and afternoon Saturday. This will result from deeper mixing as
lapse rates steepen with a warm low level intrusion.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
The occlusion will lift north of the area Saturday night. Snow
northwest and rain elsewhere will diminish to snow and rain showers.
The wind will diminish behind the occlusion except right along the
coast where a strong west to southwesterly wind will follow late at
night. By early Sunday morning most of the snow and rain showers
will be over and the sky will be mostly cloudy north to partly
cloudy Downeast. Low pressure will consolidate near James Bay early
Sunday morning while a jet south of the low combines with a
southwesterly gradient across our area to bring gusty southwesterly
winds over the region on Sunday. The low will continue north Sunday
night while high pressure builds to our south. This will bring a
partly to mostly cloudy sky over our region Sunday night into Monday
with more clouds north than south.

Our focus Monday night turns to a new storm system developing off
the Southeast coast supported by a vigorous shortwave and jet max
diving out of the Rockies into the southern states. This shortwave
and storm will be largely supported by the strong El Nino southern
branch jet stream and, as a result, likely track further south
than previous storms, possibly missing us to the south all
together. This brings a greater chance for all or mostly snow on
Wednesday if it does affect us. Any precipitation will taper
off Wednesday night as the low lifts northeast and away. High
pressure will follow for Thursday which should bring dry weather
except for some snow showers, mainly north and west.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: MVFR cigs at northern Aroostook terminals tonight
will improve to VFR and remain so through the day Friday.
Southern terminals will be VFR under clear skies through the day
on Friday. Light W winds around 5 kts through the night becoming
W to NW at 5 to 10 kts through the day on Friday with gusts to
15 kts early Friday afternoon.

SHORT TERM:
Friday night...VFR, possibly becoming MVFR late over the south. Calm
air followed by rapidly increasing E winds late.

Saturday...IFR south. MVFR becoming IFR north. Strong SE winds.
Southerly wind shear likely, especially over the south.

Saturday night...IFR becoming MVFR then VFR south. IFR becoming MVFR
north. Winds SE becoming SW and gusty.

Sunday...MVFR north. VFR south. Gusty SW winds.

Sunday night...VFR. SW winds.

Monday...VFR. SW winds.

Monday night...VFR, possibly becoming MVFR south late. SW winds
becoming light and variable.

Tuesday...MVFR becoming IFR south. VFR becoming MVFR then IFR north.
Increasing NE winds.

&&

.MARINE...
NEAR TERM: Seas will gradually lower tonight, eventually
becoming below 5 ft Friday morning, though a few 5 ft seas may
remain over the outermost reaches of the coastal waters. Winds
will fall below 25 kts early this morning and then remain below
SCA criteria through the rest of the day.

SHORT TERM:
Winds will be below SCA early Friday night. SE winds increasing to
gale late Friday night then storm on Saturday. Seas in response to
the winds will build up to 18 ft on Saturday. High tide at 11:45
Saturday will be the highest astronomical tide of the month.
Combined with a storm surge, this may produce extreme tidal
flooding. Winds will drop to gale Saturday night into Sunday then
SCA Sunday night into Monday. Winds should be below SCA Monday night
into Tuesday.

&&

.TIDES/COASTAL FLOODING...
The highest tides of the month are expected around 11:45am on
Saturday morning. This coincides with the maximum storm surge of 3.5-
4.5ft expected on a strong southeasterly flow. The high astronomical
tide is a full foot above the tide measured Wednesday which makes
this a very concerning situation. Confidence is high for the
potential of coastal flooding and requires a Coastal Flood Watch.
The silver lining for this event may be lower wave heights than we
saw on Wednesday but even this is not much comfort given the highest
astronomical tides of the month. Minor to Moderate coastal
flooding looks likely in locations such as Deer Isle Causeway,
Kenduskeag Plaza in Bangor, Machias, Winter Harbor, Southwest
Harbor, Milbridge, Eastport and Lubec along with other locations
on MDI. Some locations may see major flooding given the higher
astronomical tides. Those with vulnerable properties should take
necessary actions now to protect flood prone properties.
Significant beach erosion from the previous storm will make
erosion prone areas more susceptible to increased erosion. Beach
erosion is expected at locations such as Roque Bluffs. Erosion
and damage to dune structures is expected along the Downeast
coast.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...High Wind Watch from Saturday morning through Saturday evening
     for MEZ029-030.
     Coastal Flood Watch from Saturday morning through Saturday
     afternoon for MEZ029-030.
MARINE...Small Craft Advisory until 7 AM EST this morning for ANZ050-
     051.
     Storm Watch from Saturday morning through Saturday evening for
     ANZ050>052.

&&

Near Term...AStrauser/Buster
Short Term...Bloomer
Long Term...Bloomer
Aviation...AStrauser/Buster/Bloomer
Marine...AStrauser/Buster/Bloomer
Tides/Coastal Flooding...Buster
Hazardous weather outlook, Jan 11, 3:05 PM EST, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
305 PM EST Thu Jan 11 2024

MEZ001>006-010-011-031-032-122015-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
Northern Washington-
305 PM EST Thu Jan 11 2024

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, North Woods Maine and Penobscot
Valley Maine.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another winter storm will impact the region late Friday night and
Saturday, bringing another round of impactful snow changing to a
wintry mix, along with the potential for gusty winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ015>017-122015-
Southern Penobscot-Interior Hancock-Central Washington-
305 PM EST Thu Jan 11 2024

This Hazardous Weather Outlook is for Interior DownEast Maine and
Penobscot Valley Maine.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another winter storm will impact the region late Friday night and
Saturday, bringing another round of snow changing to a wintry mix
and then all rain. Also, there likely will be the accompanying
strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-122015-
Coastal Hancock-Coastal Washington-
305 PM EST Thu Jan 11 2024

...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY
EVENING...
...COASTAL FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY AFTERNOON...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.
   Coastal Flood Watch.

A winter storm will impact the region late Friday night and
Saturday, bringing another round of wintry mix changing to all rain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-122015-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
305 PM EST Thu Jan 11 2024

...STORM WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY
EVENING...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 3:39 AM ESTHigh Wind WarningCARHancock, Washington39 hr
Jan 12, 3:44 AM ESTWinter Weather AdvisoryCARAroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington39 hr
Jan 12, 4:00 AM ESTCoastal Flood WarningCARHancock, Washington36 hr

Nearby

Storm Warnings in Maine, 2024Every storm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.